Chemo Induced Peripheral Neuropathy
Disorders of peripheral nerves are frequent complications of chemotherapy and certain other drug therapies. As more and more effective therapies for cancer are found and patients are living longer, peripheral neuropathy complications of chemotherapy is increasing in prevalence. Chemotherapy can cause degeneration of peripheral sensory and motor nerves and cause patients to present with sensory disturbances, balance problems or weakness.
The symptoms of chemotherapy induced peripheral neuropathy depend on the type of chemotherapy and which nerve fibers are affected. In chemotherapies that affect mainly the sensory nerve fibers, the patients experience unusual sensations (paresthesias), numbness, balance problems or pain. In cases where the motor nerves are affected, the patients may experience weakness of the muscles in the feet and hands.
Diagnosis of chemotherapy induced neuropathies is based on history, clinical examination and supporting laboratory investigations. These include electromyography with nerve conduction studies, skin biopsies to evaluate cutaneous nerve innervation, and nerve and muscle biopsies for histopathological evaluation.
Treatment of chemotherapy induced neuropathies depends on discontinuation or lowering the dose of the anti-cancer drug. Persistent neuropathic pain can be treated with anti-seizure medications, antidepressants, or analgesics including opiate drugs. In severe painful conditions patients may be referred to the Blaustein Chronic Pain Clinic for a multidisciplinary approach to pain management. Patients who have severe balance problems often benefit from balance (vestibular) rehabilitation.